Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2006, 6:02 PM CDT for Pawnee County, Kansas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2006, 6:02 PM CDT (23:02 UTC)
- Expired
- Apr 23, 2006, 6:39 PM CDT
- In force
- 37 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pawnee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:23 PM CDT | HAIL 0.88 | 5 Nne Rozel, KS | |
| Apr 23, 6:34 PM CDT | TSTM WND DMG | 4 Ese Ash Valley, KS | 6 INCH DIAMETER TREE BRANCH DOWN. |
| Apr 23, 6:36 PM CDT | TSTM WND GST 58.1 | Larned, KS | MEASURED BY KSN WEATHERLAB STATION AT FT LARNED MIDDLE SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -536 J/kg
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 232302 SVRDDC KSC145-240000- /O.NEW.KDDC.SV.W.0023.060423T2302Z-060424T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 602 PM CDT SUN APR 23 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 700 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURDETT...OR ABOUT 7 MILES EAST OF GRAY...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN PAWNEE COUNTY... BURDETT... ROZEL... LARNED... IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3826 9956 3810 9956 3809 9898 3833 9906 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 232320 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT SUN APR 23 2006 KSC145-240000- /O.CON.KDDC.SV.W.0023.000000T0000Z-060424T0000Z/ PAWNEE KS- 620 PM CDT SUN APR 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN PAWNEE COUNTY... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROZEL...OR ABOUT 12 MILES NORTHEAST OF GRAY...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANFORD...FRIZELL...ASH VALLEY AND LARNED A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3826 9956 3810 9956 3809 9898 3833 9906 $$ KRUSE
000 WWUS53 KDDC 232339 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 639 PM CDT SUN APR 23 2006 KSC145-232349- /O.CAN.KDDC.SV.W.0023.000000T0000Z-060424T0000Z/ PAWNEE KS- 639 PM CDT SUN APR 23 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PAWNEE COUNTY IS CANCELLED... THE THUNDERSTORMS HAD WEAKENED BELOW SEVERE LEVELS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3826 9956 3810 9956 3809 9898 3833 9906 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:08 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 23, 2:08 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 208 PM CDT SUN APR 23 2006 .DISCUSSION... DAYS 1-2... SFC DEW POINTS FALLING NICELY ACROSS PARTS OF WESTERN KS AS DRY LINE MIXES ITS WAY EASTWARD. RADAR MOSAIC SHOWING SOME POSSIBLE HIGH BASED SHOWERS IN ERN CO EARLIER THIS AFTERNOON MOVING NORTHEAST WHILE SHORT FUSE COMPOSITE AND PROGGED SOUNDINGS SUGGEST CAP HAD ALREADY ERODED AS OF 2PM CDT IN THE S/SW WITH SOME WEAK MCONV EXTENDING FROM HYS-DDC-LBL. CAPES IN EXCESS OF 1000J/KG WERE LOCATED EAST OF DDC SO FIRST GUESS IS A FEW STORMS WILL BE POSSIBLE THIS EVENING NEAR THIS BOUNDARY EAST/SE OF DDC. WILL CONTINUE TO MONITOR THIS WHERE THE BOUNDARY IS THROUGH THE REMAINDER OF THE AFTERNOON AND ADJUST GRIDS AS NEEDED. ISENTROPIC LIFT AND 85H WAA DEVELOPS BETWEEN 00Z-6Z MONDAY IN THE NORTHEAST WHICH CONTINUES THOROUGH MONDAY AS THE MAIN UPPER TROF APPROACHES. WILL THEREFORE KEEP POPS GOING THROUGH THE DAY ON MONDAY WITH THE HIGHER POPS IN THE NORTH. AS FOR THE SEVERE POTENTIAL...THIS WILL MAINLY BE CONFINED TO THIS EVENING BASED ON CAPES AND 25- 30KTS OF DEEP SHEAR. COLD FRONT SURGES SOUTH ACROSS WESTERN KS MONDAY USHERING IN SOME COOLER TEMPS AND GUSTY WINDS. 85H ANALYSIS THIS MORNING SHOWING A FAIR AMOUNT OF COLD AIR (-1 TO-3C) WORKING ITS WAY INTO CNTL/ERN MONTANA. ALTHOUGH DO THINK THIS WILL MODIFY SOME AS IT SLIDES SOUTH ACROSS THE PLAINS AM LEANING TOWARDS THE COOLER GUIDANCE NUMBERS FOR TUESDAY AS THE REINFORCEMENT OF COLDER AIR SETTLES INTO THE STATE. AS FOR TEMPS ON MONDAY LOOKS LIKE THE CURRENT GRIDS WITH A GRADIENT OF TEMPS FROM NW TO SE STILL LOOKS REASONABLE BASED ON TIMING OF FRONT AND 18Z/00Z 85H TEMPS. AS FOR PCPN CHCS MONDAY NIGHT...DO SEE SOME ISENTROPIC LIFT THROUGH 00Z TUES...THEN BY 06Z DOWNGLIDE THEN DEVELOPS AS SFC HIGH BUILDS INTO THE AREA. WILL FOLLOW THE TREND OF I330-I305 TREND FOR MONDAY NIGHT. DAYS 3-7... MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE OVERNIGHT LOWS ON WEDNESDAY MORNING THEN ANY RAINFALL WITH CUTOFF UPPER LOW TOWARDS THE END OF THE WEEK. MODELS ON GOOD AGREEMENT WITH PLACING A SURFACE HIGH INTO WESTERN KANSAS ON WEDNESDAY NIGHT WITH 20S TO LOW 30S DEWPOINTS. THE BIG QUESTION IF SKIES ARE CLEAR ENOUGH TO ALLOW FOR GOOD RADIATIONAL COOLING. IF SO THEN THE OVERNIGHT LOWS MAY BE AROUND OR BELOW THE FREEZING MARK ACROSS MUCH OF SOUTHWEST KANSAS. AT THIS TIME WILL KEEP KEEP COOL TEMPS GOING. NEXT QUESTION IS WITH FORECAST UPPER LOW IN THE SOUTHWEST STATES TO MOVE SLOWLY EASTWARD AND MAY BRING SOME RAINFALL. THIS SCENARIO LOOKS GOOD AND WILL KEEP SMALL POPS IN FOR FRIDAY AND FRIDAY NIGHT. HIGHS LOOKS TO BE SEASONABLE IN THE 70S WITH OVERNIGHT LOWS IN THE 40S EXCEPT FOR COOLER TEMPS ON WEDNESDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 61 37 55 / 0 20 20 0 GCK 54 56 36 55 / 10 20 20 0 EHA 50 55 36 56 / 0 20 20 0 LBL 54 56 37 56 / 0 20 20 0 HYS 54 62 38 55 / 40 40 20 0 P28 63 74 41 59 / 30 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/06
Hazardous weather outlook, Apr 23, 4:32 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 432 AM CDT SUN APR 23 2006 KSZ030-031-043>046-061>066-074>081-084>090-240945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 432 AM CDT SUN APR 23 2006 /332 AM MDT SUN APR 23 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. A STATIONARY FRONT WILL BE LOCATED ACROSS CENTRAL KANSAS TODAY AND A DRYLINE WILL BE MOVING THROUGH SOUTHWEST KANSAS THIS AFTERNOON. AS TEMPERATURES WARM INTO THE MID 80S TO MID 90S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME VERY UNSTABLE AND WIDESPREAD THUNDERSTORM COVERAGE IS EXPECTED NORTH OF A LINE FROM LARNED TO SCOTT CITY. FURTHER SOUTH...THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE ISOLATED. LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND A TORNADO OR TWO ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS ARE EXPECTED TO MOVE NORTH AND EAST OF THE AREA AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY AND BRING A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY AS ANOTHER COLD FRONT MOVES ACROSS THE CENTRAL PLAINS. HOWEVER...IT IS STILL TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 3 PM THIS AFTERNOON. 28
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 43 min |
| Apr 23, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Apr 23, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 45 min |
| Apr 23, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 29 min |
| Apr 23, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 45 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.